Colorado, 2025

Avalanche in Colorado, February 20, 2025

February 20, 2025 · NWS GJT · 1 event in 1 county or zone

After a prolonged winter storm from February 14th to the 19th dumped 3-4 feet of snow on the San Juan Mountains, the snow pack in the region was somewhat unstable. The Colorado Avalanche Information Center rated the avalanche danger on February 20th in the area east of Ophir, CO as Moderate or 2/5, and listed the probability of avalanches as possible, with a size of D2, or Small to Large.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

After a prolonged winter storm from February 14th to the 19th dumped 3-4 feet of snow on the San Juan Mountains, the snow pack in the region was somewhat unstable. The Colorado Avalanche Information Center rated the avalanche danger on February 20th in the area east of Ophir, CO as Moderate or 2/5, and listed the probability of avalanches as possible, with a size of D2, or Small to Large. On this date, in an area known locally as The Nose, two backcountry tourers triggered an avalanche rated as D2.5, big enough to bury, injure, or kill a person, that caught both and buried and killed one.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 20, 11:07 AM MST, 1 hour 53 minutes earlier. Its key messages:

  • Expect light to moderate snow today and tonight, mainly over the mountains and high valleys, as the latest winter storm moves over the area.
  • Scattered light mountain snow showers linger on Friday bringing little additional accumulation.
  • A warming trend begins this weekend and continues through early next week. Highs are expected to rise to between 10 and 15 degrees above normal Monday and Tuesday.
Area forecast discussion, Feb 20, 11:07 AM MST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1107 AM MST Thu Feb 20 2025

.KEY MESSAGES...

- Expect light to moderate snow today and tonight, mainly over
  the mountains and high valleys, as the latest winter storm
  moves over the area.

- Scattered light mountain snow showers linger on Friday
  bringing little additional accumulation.

- A warming trend begins this weekend and continues through
  early next week. Highs are expected to rise to between 10 and
  15 degrees above normal Monday and Tuesday.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 401 AM MST Thu Feb 20 2025

Surface observations, webcams and KGJX radar imagery indicated
light snow showers over portions of northeast Utah and northwest
Colorado early this morning. According to the latest models,
forcing responsible for this activity was due in part to
positive vorticity advection ahead of a mid-level trough which
extended from northwest Montana to southwest Nevada. Additional
forcing provided by weak overrunning, positive vorticity
advection at mid-levels and divergence under the left exit
region of the 100+ knot jet moving through the base of the
trough.

Shower coverage increases across the north this morning as the
trough shifts to just west of the Green River, then spreads into
the south this afternoon as the trough moves overhead. Lower
elevations of the Four Corners region on the edge of the
influence of this system according to models so precipitation
chances there are minimal. Milder temperatures in the lower
valleys portend rain with a mixed rain/snow from roughly 5300 to
6000 feet. Isolated thunderstorms are possible over portions of
the south during the afternoon which should briefly enhance
snowfall rates.

Showers remain widespread this evening despite the burgeoning
closed low shifting to the eastern Colorado plains prior to
midnight. Though orographics working on wraparound moisture in a
fairly unstable environment will be sufficient to keep snow
going, snowfall rates will be on the decline. As the low shifts
farther east overnight, snowfall will become more scattered,
mainly impacting the northern and central mountains of the
Continental Divide.

According to latest model output, snowfall generated during the
the next 24 hours is expected to largely fall within a 3 to 6
inch range with local amounts to near 8 inches or a little more.
Consequently, will continue to hold off on any highlights for
this event.

Despite very moderate overnight temperatures, afternoon highs
are expected to be near, but a little cooler than those
recorded Wednesday given clouds and showers. Since clouds should
linger tonight, overnight lows should remain relatively mild for
most of the forecast area. Model guidance suggests little change
in temperatures expected on Friday, despite increased sunshine.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Issued at 401 AM MST Thu Feb 20 2025

Anticyclonic flow begins to pivot east and southward into the
CWA Friday evening. This will nudge a pinched area of low
pressure out of the way and turn off shower activity over the
mountains. Some light remnant showers will taper off after dark
and Friday night should see the return of dry and cold
conditions around the region. High pressure on Saturday will
lead to light winds around the area and temperatures are
expected to respond upward under the subsidence of the ridge.
Temperatures will continue to surge on Sunday with afternoon
highs 5 to 10 degrees above climatology forecasted. Another
PACNW storm flattens the ridge Sunday night, with deterministic
models in agreement on some light precipitation for our northern
counties early Monday morning. The moisture looks pretty anemic
at this point and this could turn into just some cloud cover
and some flurries high up on the mountains. This pattern repeats
again Tuesday as another wave ripples through the Northwest,
potentially dragging a wave across the northern mountains of
Colorado. Models are toying with this one digging into the
Central mountains by later Tuesday night, keeping some light
snowfall potential for the mountains through Wednesday. By
Thursday, another ridge amplifies over the West. There is some
general agreement with this ridge building in and quieting the
weather pattern for the remainder of next week. Temperature
guidance is inconsistent, but a significant warmup looks
possible under the modeled scenario today.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1105 AM MST Thu Feb 20 2025

Expect compromised VFR conditions at many sites this afternoon
as this system with rain/snow and low clouds drop things to
MVFR/IFR at times. Improvement is not likely to arrive until
tomorrow afternoon as drier air moves back in as the threat of
fog and low clouds will linger overnight after most
precipitation ends.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...
LONG TERM...
AVIATION...TGJT
Hazardous weather outlook, Feb 20, 2:59 AM MST, 10 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
259 AM MST Thu Feb 20 2025

COZ001>014-017>023-UTZ022>025-027>029-211000-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
259 AM MST Thu Feb 20 2025

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Snow will increase across the north this morning before spreading
into the south and becoming widespread this afternoon. Widespread
snow continues this evening, then trends down overnight as the storm
responsible for showers shifts to the eastern Colorado Plains.
Mountain snowfall will range from 3 to 6 inches with locally higher
amounts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered mountain snow showers continue Friday with little
additional accumulation expected. Chances remain non zero for light
mountain snow in the northern mountains through the middle of next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Southwestern San Juan Mountains

When
February 20, 1:00 PM MST to 4:00 PM MST
Where
Southwestern San Juan Mountains forecast zone
Deaths
1 direct, 0 indirect
Reported by
State Official
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

The Colorado Avalanche Information Center (CAIC) rated the avalanche danger at this location on the day of the incident as Moderate (2/5), with persistent slab avalanches being the main concern. The likelihood of an avalanche was rated as Possible and the expected size was Small to Large (up to D2), large enough to injure, bury, or kill. The period from late November to early February was generally dry, leading to a weak, low cohesion snowpack onto which 3-4 feet of fresh snow fell from February 14th to the 19th. The incident party was made up of 2 experienced backcountry tourers. Rider 2 was very familiar with the terrain in the area, while this was Skier 1's first time in this area. They had toured together multiple times in other locations prior to this trip. Both read the avalanche forecast on the morning of the incident, and had made a plan to ski lower angle terrain to start, to test the snowpack for any signs of instability. Both had transceivers and carried avalanche probes and shovels. The incident party made for the steeper terrain of a feature known as The Nose in the afternoon. Skier 1 started his descent and within 5-10 second triggered an avalanche that caught him, but he was able to escape the avalanche 150-200 vertical feet below his starting point. Once out of the avalanche he looked and called for Rider 2 and received no response. Skier 1 began a transceiver search and, after about an hour of searching the widely spread out avalanche debris, finally located Rider 2, buried under about 6 feet of snow. An additional pair of rescuers had noticed the fresh avalanche and arrived in the area, searching on their own before finding Skier 1 and helping dig out Rider 2. When found, Rider 2 was not breathing and had no pulse. Rider 2 was finally fully excavated about 90 minutes after the avalanche, and while Silverton Medical Rescue arrived and provided care, even airlifting them to the hospital in Silverton, Rider 2 was pronounced dead.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Southwestern San Juan Mountains2025-02-2041FemaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1239173.